Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 69, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 31, 2004, 7:51 PM CDT for Ascension Parish, Iberville Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 7:51 PM CDT (00:51 UTC)
- Expired
- May 31, 2004, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Ascension Parish, LA, Iberville Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
524 WUUS54 KLIX 010051 SVRNEW LAC005-047-010130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 751 PM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASCENSION PARISH IN SOUTHEAST LOUISIANA IBERVILLE PARISH IN SOUTHEAST LOUISIANA * UNTIL 830 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WHITE CASTLE...OR ABOUT 7 MILES SOUTH OF PLAQUEMINE...MOVING EAST AT 25 MPH. COMMUNITIES IN THE PATH OF THIS STORM INCLUDE GONZALES AND CARVILLE. THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3028 9129 3010 9128 3014 9082 3033 9088 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 31, 2:31 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
231 PM CDT MON MAY 31 2004
.DISCUSSION...
EARLY THIS AFTERNOON THERE WAS A SURFACE LOW PRESSURE CENTER OVER
MINNESOTA WITH A FRONTAL BOUNDARY STRETCHING SOUTHEAST TO OHIO THEN
SOUTHWEST TO CENTRAL TEXAS. THERE WAS WARM...MOIST AIR ALONG THE
MISSISSIPPI GULF COAST AND EXTREME SOUTHEASTERN LOUISIANA. THE RAIN
COOLED AIR OVER SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA HAS
DROPPED HIGH TEMPS IN THAT AREA. ALTHOUGH THIS MORNINGS KSIL
SOUNDING SHOWED ONLY 1.52 INCHES OF PRECIP WATER...DEEPER MOISTURE
OF WITH VALUES OVER 2 INCHES WAS SINKING SOUTHWARD INTO OUR PCWA
WITH A BAND OF SHOWERS AND THUNDERSTORMS. VERY UNSTABLE AIR WAS
ACROSS SOUTHEASTERN LOUISIANA AND COASTAL MISSISSIPPI. THE LOW OVER
MINNESOTA WAS STACKED WITH A STRONG SHORTWAVE OVER THE OHIO VALLEY/
WESTERN GREAT LAKES AND THE RIGHT ENTRANCE REGION OF THE JET OVER
THE LOWER MISSISSIPPI VALLEY.
MODELS SHOW THE FRONT SINKING SOUTH INTO CENTRAL LOUISIANA AND
MISSISSIPPI LATER TODAY...BECOMING NEARLY STATIONARY AND
WEAKENING. BOTH THE GFS AND ETA SHOW A SERIES OF SHORTWAVES MOVING
ACROSS THE AREA FOR THE NEXT FEW DAYS...KEEPING AT LEAST A CHANCE OF
PRECIP FOR TUESDAY AND WEDNESDAY. THE NEXT FRONTAL BOUNDARY IS
EXPECTED TO DROP INTO LOUISIANA AND CENTRAL MISSISSIPPI ON
THURSDAY...BRINGING ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TO THE
AREA.
WINDS HAVE WEAKENED OVER THE COASTAL WATERS...THEREFORE THE SMALL
CRAFT ADVISORY HAS BEEN LIFTED.
&&
PRELIMINARY POINT NUMBERS...
MCB 70 90 73 90 / 50 50 20 30
BTR 73 90 76 90 / 40 50 20 30
MSY 77 89 76 90 / 40 60 10 30
GPT 75 87 75 87 / 40 60 10 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH LAC005-007-033-037-047-051-063-071-075-077-
087-089-091-093-095-103-10 5-117-121-125.
MS...TORNADO WATCH MSC005-045-047-059-113-147-157.
LA AND MS COASTAL WATERS...NONE.
&&
25Hazardous weather outlook, May 31, 7:30 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 730 PM CDT MON MAY 31 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011100- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 730 PM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL...DAMAGING WINDS OF 50 TO 60 MPH AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
In the hours before
Local storm report, May 31, 3:00 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 15 N GULFPORT 30.60N 89.07W
05/31/2004 0.75 INCH HARRISON MS LAW ENFORCEMENT
HAIL WAS REPORTED IN THE VICINITY OF SAUCIER.
&&
05Special weather statement, May 31, 3:00 PM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 300 PM CDT MON MAY 31 2004 MSZ082-312100- JACKSON- 300 PM CDT MON MAY 31 2004 ...STRONG THUNDERSTORMS MOVING ACROSS JACKSON COUNTY... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS MOVING ACROSS THE WESTERN HALF OF JACKSON COUNTY. THESE STORMS WERE MOVING TOWARD THE NORTHEAST AROUND 25 MPH AND WILL HAVE THE POTENTIAL FOR BRIEF EPISODES OF HEAVY RAIN...STRONG GUSTY OUTFLOW WINDS...FREQUENT LIGHTNING AND SMALL HAIL. THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH 400 PM. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM.
Local storm report, May 31, 3:36 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM MARINE TSTM WIND 15 N NEW ORLEANS 30.19N 90.08W
05/31/2004 39 MPH XXX XX OFFICIAL NWS OBS
PEAK THUNDERSTORM WIND GUST OVER LAKE PONTCHARTRAIN NEAR
THE MID LAKE OBSERVATION POINT
0235 PM TSTM WND DMG 5 N KILN 30.49N 89.43W
05/31/2004 HANCOCK MS LAW ENFORCEMENT
POWERLINES REPORTED DOWN NEAR DEDEAUX-ROCKY HILL ROAD
&&The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:21 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 39 min |
| Jun 1, 10:29 AM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 46 min |
| Jun 1, 10:33 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 27 min |
| Jun 1, 11:01 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 59 min |
| Jun 1, 11:26 AM CDT | Special Marine Warning | LIX | 94 min | |
| Jun 1, 11:26 AM CDT | Special Marine Warning | LIX | 94 min | |
| Jun 1, 11:32 AM CDT | Special Marine Warning | LIX | 118 min | |
| Jun 1, 12:04 PM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Tammany | 41 min |
| Jun 1, 1:24 PM CDT | Special Marine Warning | LIX | 66 min | |
| Jun 1, 2:30 PM CDT | Special Marine Warning | LIX | 60 min | |
| Jun 1, 2:30 PM CDT | Special Marine Warning | LIX | 60 min | |
| Jun 1, 3:30 PM CDT | Special Marine Warning | LIX | 60 min | |
| Jun 1, 3:30 PM CDT | Special Marine Warning | LIX | 60 min | |
| Jun 1, 4:30 PM CDT | Special Marine Warning | LIX | 90 min | |
| Jun 1, 4:30 PM CDT | Special Marine Warning | LIX | 90 min | |
| Jun 1, 6:00 PM CDT | Special Marine Warning | LIX | 90 min | |
| Jun 1, 6:00 PM CDT | Special Marine Warning | LIX | 90 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.